This is such an individual thing. I'm on Lyrica with good results and no side effects. Years ago I was on Neurontin, which did nothing for the pain but caused a muscle in my arm to jump so much I had to 'tuck down' the arm. It was embarrassing.
However, that's me. You'll find many here who are happy with Lyrica and probably an equal number just as happy with Neurontin. Same for the negative side.
If Lyrica is causing you problems, why not try a switch? It's not as if you couldn't switch back. It's also very possible that since these meds are similar, you wouldn't have to taper down and then build up again. Subject, of course, to your doctor's instructions.
You always have great feedback, and thanks again. I think I mentioned in the past that I'm on 200mg per day of Lyrica and am feeling like a swollen blog right now. I am upset with the weight gain but it was expected. I tend to gain weight on drugs that have this as a side effect. Do you recall if you ever gained weight on neurontin? And, did you feel the loopiness (can't think of a better word at the moment - probably cognition trouble :O+))?
I think I will stick to the lyrica for now and deal with the weight gain as it is helping. But I'd still love to hear what others think about neurontin.
How long have you been on Lyrica?
Thanks again so very much!!!!
Hi! Although some people DO have success w/ Lyrica, I had an UNPLEASANT experience with this drug.
I was on Lyrica 75 mg 2X day recently and experienced similar side effects you speak of - Weight Gain, Loopiness, Speech Problems, Sleepiness , difficulty driving and it really did not help with the pain.
I was concerned and did some reading about it - some that scared me a bit - so I was anxious to stop taking it. Even tapering off from my low dose was very uncomfortable.
I'm curious to hear more about the neurontin too - good or bad.
Good luck, Julia
I have been on the max daily dose of Neurontin for a couple of months now. It did not seem to be providing much relief for the neuropathic pain in my hand. I started on amitriptyline recently and am now on 50mg per day. I am finding that it does seem to provide some relief, however I may need to scale back to 40mg as the higher dose makes me really drowsy and I even wake up tired after 8 or 9 hours of sleep. I am weaning off Neurontin since it didn't seem to help. I'm now at 2700mg per day and noticing no difference from 3600mg.
I had no side effects, incl weight gain, from the Neurontin. Too soon to tell with amitriptyline; so far the only side effect from that is the drowsiness. My GP said weight gain and dry mouth are also common, but this hasn't happened to me thus far. She said the weight gain comes from increased appetite.
I have not tried Lyrica. My neuro was reluctant to go that route first, becasuse of the side effects, although I did not ask him which ones concerned him most.
I'm curious...what is it that is causing your weight gain from Lyrica? Does it cause you to retain fluid, or is it increasing your appetite and you're eating more, or does it make you too tired to maintain physical activity? Or all three?
Thanks for sharing your experience with neurontin, it was very helpful and I may still consider it.
About the weight gain with Lyrica. I weighed myself this morning and saw that I've gained 5 pounds since starting. I knew weight gain could be a side effect right from the start so I scaled down my calories to compensate so if I did gain that it wasn't from over eating. My neurologist wants a report and I can tell you right now that he is not going to be happy about the weight gain. When a drug causes you to gain weight, then a whole other set of problems arise. My legs are swollen a bit and I feel otherwise bloated. My bet is that this is water weight. The loopiness has gotten better though. I think my family and coworkers are grateful for that. But I have to say it is helping the pain at least 70% of the original pain. We'll have to see whether that continues.
I hope you can find another med that can help with your pain. Drugs are strange in that what works for one person may not work for another, but hearing about different people's experiences with drugs like lyrica and neurontin, which are similar in chemical makeup, is very helpful. I will stay on lyrica for the time being and see if these side effects abate, otherwise I am going for the neurontin.
Thanks again for your helpful comments.
I really appreciate knowing that I wasn't the only one with these strange symptoms. How long did you take Lyrica before you decided to go off it?
I think for now I'll stay on it to be sure that this is or isn't right for me. However, I don't want to stay too long because the side effects are uncomfortable. Thanks again for sharing your experiences with it. It was very helpful.
I have taken both Neurontin, for years, and Lyrica twice. Once for 1 month, and now for 2 months. But iin the meantime my neuropathy has increaed in pain. I too get the loopy feeling with Lyrica. I haven't gained any weight (this time), but I don't like the way it makes me feel, and it is MUCH more expensive than Neurontin. I'm going to ask for a shift back to Neurontin next time I see me PCP. 400mg of Lyrica is just too much for me. I'm sure I'll have to taper off, than titrate back up, but I think it will be worth it.
Best wishes, Maggie
Wow!!! 400mg? I thought 200mg was a lot. I know 200 makes me feel strange, but I can't image being on 400. How many fills do you take a day? I am going to probably stick with it especially right now as I'm in my 3rd day of some type of exaccerbation, but plan on trying neurontin in the next few months. I want to compare the difference too.
You don't get loopiness with neurontin? No weight gain either? I read the side effects and it seems to not have the same side effects as Lyrica at all. I have been told that both are similar type drugs, chemically. Thanks so much for your valuable feedback.
I have been takijng Lyrica off and on (depending on the budget, you knw.. i live in a country where the nsurance does't cover the drugs.. drugs, hehehe)
I feel it helps with the pain. I try 75mg once my mom gave me the gift of 150 and i felt like i was in a Greatful Deald concert.. but no, no weight gain.. What i hate is Rivotril! damn Rivotril makes me "sleep walk" (ok, ok, i wake up) and gives me the muchies. Keep clear from that one. But Lyrica helps. And it's supposed to make you all sweet and nice, so if it's cheap with insurance, GO FOR IT!!
hope you're doin good!
I take one 200mg in morning, and 200mg at night. Some days I don't do the morning dose, if my pain isn't too bad. Try to always take the one at night tho, don't want any withdrawal symptoms. The neurontin was problem free for me. My biggest problem right now is I had nose and sinus surgery last week, and am on Steroids. I didn't go to bed last night, intil 7:30 this am.........hope that makes sense to you, LOL One more day of them, will have to catch up on sleep before I have to go back to work! So much for a restful recovery. Good luck, let us know how you do, and which one you decide to try.
I am still amazed at the seemingly high doses. When I mentioned the 200mg to my doctor, I thought he would chime in and say "the instructions must be wrong" or something to that effect. So, 200 isn't really that high after all, but I have found that it helps me.
Maggie, I understand what you mean about taking the night dose. 2 nights ago I was already in bed when I remembered that I hadn't taken it. I was too lazy or tired to go get it and by about 4 in the morning I was in so much pain I couldn't go back to sleep. Ha! I won't be too tired next time to get my behind up to take them. I am sorry that you have to be on the prednisone. I hate being on that stuff, but it does work miracles. It has saved me a couple of times, but I still hate having to be on it. I'm glad you won't be on it much longer.
Farah - My copay for the Lyrica is $30 a moth. I am not complaining as it is really doable with my budget. Where do you live? I know what it is like not to have insurance at all, so I appreciate having not only medical but drug coverage. It all depends on having a particular job though and if the job goes then so will the medical coverage.
Thanks to you both for your interesting and enlightening feedback. Stay well.
Wow, that's cheap. My co-pay is $75.00 a month. I have crappy prescrip insurance.